Massachusetts, 2011Rip Current in Massachusetts, July 12, 2011
July 12, 2011 · NWS BOX · 1 event in 1 county or zone
Rough seas developed on the southern coastal waters resulting in a forecast of a moderate risk of rip currents. One man was caught in a rip current at Anthony's Beach in Dartmouth, Massachusetts and drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rough seas developed on the southern coastal waters resulting in a forecast of a moderate risk of rip currents. One man was caught in a rip current at Anthony's Beach in Dartmouth, Massachusetts and drowned. Other beaches in the area reported numerous rescues and moderate rip currents on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT TUE JUL 12 2011
.SYNOPSIS...
HIGH PRESSURE WILL LINGER OFFSHORE AS A COLD FRONT APPROACHES FROM
THE WEST. THE COLD FRONT MAY TRIGGER A SPOT SHOWER THIS
AFTERNOON. OTHERWISE SOUTHWEST WINDS WILL USHER VERY WARM AND
MUGGY CONDITIONS OVER THE REGION FOR THE SECOND STRAIGHT DAY.
BEHIND THE COLD FRONT MUCH DRIER AND LESS HUMID WEATHER WILL
OVERSPREAD THE AREA. A TROUGH WILL MOVE ACROSS NEW ENGLAND
WEDNESDAY. HIGH PRESSURE DOMINATES THROUGH THE WEEKEND. ANOTHER
FRONTAL SYSTEM WILL MOVE THROUGH THE REGION NEXT MON/TUE.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
2 PM UPDATE...
NOT MUCH CHANGE FROM PREVIOUS FORECAST...HOWEVER DID REMOVE
MENTION OF THUNDER GIVEN WARM TEMPS ALOFT - MINUS 2C AT 500 MB ON ALY
12Z SOUNDING IS +3 STD FROM CLIMO! DID LEAVE SLIGHT CHANCE POPS
FROM SOUTHEAST NH SOUTHWARD TO CAPE COD GIVEN LOCATION OF SFC TROF
AXIS AND INCREASING DEEP LAYER SHEAR NORTHWARD INTO NH. DID HAVE A
SHOWER POP JUST OFF CAPE ANN AROUND 1PM. ANY SHOWER DEVELOPMENT
WILL BE ISOLATED AND MOST LOCATIONS WILL REMAIN DRY.
AS FOR TEMPS...NEAR RECORD HIGHS ARE POSSIBLE WITH BOS ALREADY 92F
AND OQU IN RI AT 91F. EXPECTING 90-95F MOST LOCATIONS NW OF THE
CANAL AND EXCLUDING CAPE COD AND THE ISLANDS.
BEACHES...LEFTOVER WIND WAVES /4-7 FT AT OFFSHORE BUOYS/ ON THE SOUTH
COAST FROM LAST NIGHT/S GUSTY SW WINDS WILL YIELD SOME CHOPPY SURF
OF 3-4 FT ALONG WITH A MODERATE RISK OF STRONG RIPS FOR SOUTH
FACING OCEAN BEACHES. OTHERWISE IDEAL BEACH DAY.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT...
COLD FRONT PROGRESSES OFFSHORE BEHIND WHICH WINDS SHIFT OUT OF THE
W/NW. WILL SEE A COOLER AND LESS HUMID AIRMASS BEGIN TO USHER
ACROSS THE RGN WITH GRADUALLY CLEARING CONDITIONS. SHOULD ANY WET
WX OCCUR AHEAD OF THE COLD FRONT...IT WILL LIKELY BE ISOLATED TO
FAR SE MA IN THE VERY INITIAL PORTION OF THE PERIOD.
MINS FOR THE RGN SHOULD FALL INTO THE LOW 60S FURTHER N/W...WITH
UPR 60S TO LOW 70S TO THE SE AND ALONG THE SHORELINES.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
* HIGH PRESSURE IN THE AREA THROUGH THE WEEKEND
* COLD FRONT MOVES THROUGH THE REGION EARLY NEXT WEEK
MODEL PREFERENCES...
GOOD MODEL AGREEMENT THROUGH MUCH OF THE LONG TERM. ONLY
DIFFERENCES LAY IN THE TIMING OF A COLD FRONT MOVING THROUGH THE
REGION EARLY NEXT WEEK. THE GFS IS A BIT MORE PROGRESSIVE WITH THE
FRONT...MOVING IT THROUGH THE REGION MONDAY WITH COOLER WEATHER
EXPECTED TUESDAY. THE ECMWF DOESN/T MOVE THE FRONT THROUGH UNTIL
TUESDAY. BOTH MODELS HAVE AT LEAST SHOWERS ASSOCIATED WITH THE
FRONT WHILE THE GFS SHOWS A BIT MORE INSTABILITY AND POINTS MORE
TOWARDS THUNDERSTORM ACTIVITY AHEAD OF THE FRONT. STILL A WAYS TO
GO AND MORE MODEL RUNS TO LOOK AT BEFORE THAT...SO FOR NOW OPTED FOR
INCREASING POPS BOTH MONDAY AND TUESDAY TO SLIGHT CHANCE.
DETAILS...
THURSDAY THROUGH SUNDAY...HIGH PRESSURE BUILDS INTO THE REGION
WITH MOSTLY CLEAR TO CLEAR SKIES...QUIET WEATHER...AND TEMPERATURES
RIGHT AT OR A FEW DEGREES BELOW NORMAL. SEA BREEZES MAY FORM ON
THESE DAYS WITH LIGHT FLOW ALOFT.
MONDAY AND TUESDAY...AS STATED ABOVE...THERE ARE SOME TIMING
DIFFERENCES AMONGST THE MODELS WITH REGARDS TO A COLD FRONT MOVING
THROUGH THE REGION. THIS IS A VERY LOW CONFIDENCE FORECAST.
TEMPERATURES THESE DAYS WILL BE HIGHLY DEPENDENT UPON THE TIMING OF
THIS FRONT...BUT DO NOT EXPECT ANY EXTREMES AT THIS TIME.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
TONIGHT...
VERY LOW PROB OF AN ISOLATED SHOWER UNTIL EARLY EVENING FROM MHT-
BOS-PVC OTHERWISE DRY WEATHER PREVAILS. WNW WINDS CONTINUE. HIGH
CONFIDENCE FOR VFR WITH CIGS BKN040 ERODING AFTER SUNSET TO SKC.
WED...
HIGH CONFIDENCE FOR VFR ALL TERMINALS. HOWEVER AFT 18Z EXPECT CIGS
BKN050 WITH SHOWERS AND TSTMS DEVELOPING. LOW PROB OF A FEW STRONG
STORMS CONTAINING GUSTY WINDS AND SMALL HAIL. BRIEF MVFR IN
STORMS.
WED NIGHT...
IMPROVING WEATHER WITH FRONT MOVING OFFSHORE. ANY EARLY EVENING
STORMS SHOULD MOVE OFFSHORE WELL BEFORE MIDNIGHT WITH MVFR
CONDITIONS IMPROVING TO VFR.
KBOS TERMINAL...
HIGH CONFIDENCE FOR VFR WITH JUST A LOW PROB OF AN ISOLATED SHOWER
TIL 00Z. OTHERWISE DRY WEATHER WITH WNW WINDS. VFR TO START
TOMORROW THEN AFTN SHOWERS AND TSTMS. LOW PROB OF A FEW STRONG
TSTMS WITH GUSTY WINDS AND SMALL HAIL. IMPROVING WEATHER 02-03Z AS
FRONT MOVES OFFSHORE.
OUTLOOK...THURSDAY THROUGH SUNDAY...
HIGH CONFIDENCE. VFR. SEABREEZES POSSIBLE EACH DAY WITH LIGHT
FLOW ALOFT.
&&
.MARINE...
TODAY...
SHOWERS DURING THE MORNING INTO MIDDAY HRS FOR THE OPEN WATERS...
SOME PATCHY FOG OVER THE SE IN THE VICINITY OF THE CAPE AND
ISLANDS. WILL SEE CONTINUED SW FLOW WITH GUSTS 15-20 KTS RESULTING
IN SEAS OF 4-6 FEET...ESPECIALLY FOR THE S/SE OPEN WATERS. HAVE
EXPANDED THE SCA INTO PORTIONS OF BLOCK ISLAND AND RHODE ISLAND SOUND.
TONIGHT...
COLD FRONT WILL USHER OFFSHORE AND ACROSS THE WATERS. VISIBILITIES
ARE EXPECTED TO IMPROVE WITH THE USHERANCE OF LESS HUMID AIR OVER
THE WATERS. WILL SEE SW FLOW SHIFT OUT OF THE NW WITH AN
OCCASIONAL GUST OF 10-15 KTS. SEAS OF 3-5 FEET WILL BEGIN TO
DIMINISH INTO THE WEDNESDAY MORNING PERIOD.
OUTLOOK...THURSDAY THROUGH SUNDAY...
WINDS AND SEAS REMAIN BELOW SMALL CRAFT CRITERIA AS HIGH PRESSURE
BUILDS INTO THE REGION.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT WEDNESDAY FOR ANZ254-256.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR ANZ255.
SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ANZ235.
&&
SYNOPSIS...RLG/SIPPRELL
NEAR TERM...NOCERA
SHORT TERM...SIPPRELL
LONG TERM...RLG
AVIATION...NOCERA/RLG
MARINE...RLG/SIPPRELLHazardous weather outlook, Jul 12, 2:30 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
330 AM EDT TUE JUL 12 2011
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-130730-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
330 AM EDT TUE JUL 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-130730-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
330 AM EDT TUE JUL 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Rip Current, Southern Bristol
- When
- July 12, 2:30 PM EST
- Where
- Southern Bristol forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
A 42 year old man drowned after encountering a rip current at Anthony's beach in Dartmouth.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12, 201155 injured · 1 event
- Excessive Heat in Pennsylvania, July 12, 20111 death · 5 events
- Lightning Strike in Arizona, July 12, 20111 death · 1 event
- Excessive Heat in Louisiana, July 12, 20111 death · 1 event
- Excessive Heat in New Jersey, July 12, 201110 injured · 5 events
- Damaging Winds in Arkansas, July 12 to 13, 2011$310,000 · 60 kt wind · 2 events
- Tornadoes and Flash Flooding in Colorado, July 12 to 13, 2011$165,000 · EF0 · 13 events
- Flash Flooding and Damaging Winds in Missouri, July 12 to 13, 2011$176,000 · 87 kt wind · 8 events
- Flash Flooding and Hail in Illinois, July 12, 2011$132,000 · 52 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, July 12, 2011$116,000 · 61 kt wind · 8 events
- Flash Flood and Damaging Winds in Illinois, July 12, 2011$99,000 · 52 kt wind · 11 events
- Damaging Winds in Oklahoma, July 12, 2011$90,000 · 63 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332410.